Minnesota, 2011

Tornadoes and Hail in Minnesota, May 22, 2011

May 22, 2011 · NWS MPX · 15 events in 10 counties and zones

During the early afternoon of Sunday May 22nd, a line of thunderstorms developed across south central Minnesota, and quickly moved north and northeast across east-central Minnesota, and into west-central Wisconsin. One spawned a tornado in North Minneapolis, and crossed into southern Anoka County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
48
Property damage
$167 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the early afternoon of Sunday May 22nd, a line of thunderstorms developed across south central Minnesota, and quickly moved north and northeast across east-central Minnesota, and into west-central Wisconsin. One spawned a tornado in North Minneapolis, and crossed into southern Anoka County. Another tornado occurred near Ham Lake, and another near Forest Lake that afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 22, 5:45 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, May 22, 5:45 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
645 AM CDT SUN MAY 22 2011

.DISCUSSION...ISSUED 428 AM CDT SUN MAY 22 2011
STILL WATCHING A NARROW BAND OF CONVECTION DRAPED ACROSS A PORTION
OF WEST CENTRAL WI AND NORTHERN PORTION OF MN CWA EARLY THIS MORNING.
SAME SET OF STORMS BROUGHT A SOMEWHAT SUBDUED BAND OF SEVERE WEATHER
TO MAINLY THE MINNESOTA PORTION OF THE FA YESTERDAY AFTN AND
EVENING...AND MAINLY IN THE FORM OF HAIL AND OCCASIONAL STRONG WIND
GUSTS. IR SATELLITE CURRENTLY PROJECTING A 50H LOW AND 996MB SURFACE
CYLONE SPINNING ABOVE EASTERN SODAK. STACKED SYSTEM PEGGED TO TREK
INTO CENTRAL MN BY 23/00Z. LOOK FOR LIKELY TO CATEGORICAL POPS TODAY
ACROSS MUCH OF THE CWA...AS INSTABILITY INCREASES SUBSTANTIALLY IN
ASSOCIATION WITH THIS SYSTEM. BEST CHANCE FOR SEVERE WEATHER ACROSS
FA CURRENTLY NOTED EAST OF A LINE...FROM LITCHFIELD TO MANKATO TO
WELLS...AND MAINLY FROM 17Z TO 23Z. ANOTHER POTENTIAL SHOT OF SEVERE
WEATHER NOTED LATE AFTERNOON INTO THE EARLY EVENING MAINLY OVER
POLK...BARRON AND RUSK COUNTIES. LARGE 50H COLD POOL ALFT POINTING
TO HAIL BEING MAIN SEVERE WEATHER THREAT...WITH OCCASIONAL STRONG
GUST FRONTS ALSO ANTICIPATED LATER IN THE EVENT. VERY STRONG THETA E
ADVECTION NOTED PER GFS40 OVER EASTERN MN CWA AT 22/18Z ...ALONG
WITH QUITE POTENT DIVERGENCE COUPLET IN ASSOCIATION WITH LEFT FRONT
QUAD OF 120KT JET MAX ABOVE SOUTHERN MICHIGAN. 850MB MOISTURE
TRANSPORT VECTORS INDICATE MOST INTENSE RAINFALL SETTING UP ABOVE SE
AND EAST CENTRAL MN...ALONG WITH WEST CENTRAL WI FROM 22/18Z-23/00Z.
LOOK FOR POSSIBLE BURST OF THREE QUARTERS OF AN INCH...TO NEAR ONE
AND ONE QUARTERS OF AN INCH...ASSOCIATED WITH SCT THUNDERSTORMS
BEFORE ACTIVITY BEGINS TO WANE AFTER 03Z.

STACKED SFC AND 50H LOW TREAKS INTO NORTHERN MI BY EARLY MONDAY
AFTN. LOOK FOR STANDARD POST FRONTAL SCT SHOWER ACTIVITY TO LEE
OF THIS SYSTEM ON MONDAY...WITH DRY PATTERN BEGINNING MONDAY
EVENING. LOOK FOR ANOTHER STACKED LOW PRESSURE SYSTEM TO SKIRT
FAR SOUTHERN MN TUESDAY NIGHT INTO WED AFTN. NEXT CHANCE FOR
RAINFALL DEVELOPING OVER FA FRIDAY INTO SATURDAY AS ANOTHER
50H LOW FROM CENTRAL SODAK DIVES INTO FAR WESTERN MO BY EARLY
SAT MORN. LOOKS LIKE ANOTHER GLANCING BLOW TO FAR WESTERN CWA
AT THIS JUNCTURE...WITH BEST POPS ANTICIPATED OVER FAR WESTERN
AND SW CWA.

&&

.AVIATION.../12Z TAF ISSUANCE/
SHOWERS HAD WANED DOWN ACROSS MUCH OF THE TAF
SITES...HOWEVER...ANOTHER SHORTWAVE TROUGH WAS ALREADY INSTIGATING
AN AREA OF SHOWERS AND THUNDERSTORMS OVER SOUTHWEST MN...AND WILL
CONTINUE TO SURGE NORTHWARD OVER EAST CENTRAL MN AND WESTERN
WISCONSIN LATER THIS MORNING AND AFTERNOON. AIRMASS REMAINS
RELATIVELY MOIST WITH SURFACE DEWPOINTS IN THE 60S. VFR FLYING
CONDITIONS WILL PREVAIL ACROSS MUCH OF THE AREA THROUGH THE BULK OF
THE PERIOD WITH CONDITIONS LOWERING BRIEFLY DOWN TO IFR/MARGINAL
FLIGHT CATEGORY DUE TO THUNDERSTORMS AND HEAVY PRECIPITATION. THERE
IS THE POTENTIAL FOR SEVERE STORMS OVER WESTERN WISCONSIN AND
SOUTHEAST MN THIS AFTERNOON AND EVENING...ESPECIALLY NEAR KEAU AND
KMSP. SOUTHEAST TO SOUTH WINDS 10 TO 20 KNOTS...THEN BECOMING
WEST-NORTHWEST AROUND 10 KNOTS TONIGHT.  COLD POOL ASSOCIATED WITH
THE UPPER LOW WILL LINGER OVER THE WESTERN GREAT LAKES INTO MONDAY
WITH MARGINAL OR LOW VFR CONDITIONS PREVAILING THROUGHOUT THE DAY
MONDAY.

MSP...CLOUD OR CEILING HEIGHTS SHOULD GENERALLY BE AT OR ABOVE 5000
FEET AGL THIS MORNING. SHRA AND ISOLATED THUNDERSTORMS SHOULD HOLD
OFF UNTIL MID OR LATE AFTERNOON. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE. WEATHER CONDITIONS LOWERING BRIEFLY DOWN TO IFR OR
MARGINAL VFR CATEGORIES IN STRONGER THUNDERSTORMS. CEILINGS LOWERING
AROUND 3000 FEET BY MONDAY MORNING.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

AJZ/JVM
Hazardous weather outlook, May 22, 4:21 AM CST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
521 AM CDT SUN MAY 22 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
231030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
521 AM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS MORNING
AND INTO THE AFTERNOON...ACROSS MUCH OF THE AREA. A FEW OF THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...ESPECIALLY
ACROSS SOUTHEAST MINNESOTA AND A PORTION OF WEST CENTRAL
WISCONSIN...WHERE THERE IS A SLIGHT RISK FOR SEVERE WEATHER AS
NOTED BY THE STORM PREDICTION CENTER. A PORTION OF EAST CENTRAL
MINNESOTA WILL ALSO BE UNDER THE THREAT FOR SEVERE WEATHER IN THE
FORM OF MAINLY LARGE HAIL. THIS REGION IS ROUGHLY EAST OF A LINE
FROM ST CLOUD TO THE WESTERN TWIN CITIES METRO TO OWATONNA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING
AND INTO THE AFTERNOON OR EARLY EVENING HOURS.

AZ

In the hours before

Local storm report, May 22, 6:14 AM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
714 AM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             FRANKLIN                44.53N 94.89W
05/21/2011  M0.88 INCH       RENVILLE           MN   PUBLIC

            HAIL UP TO NICKLE SIZE COVERED THE GROUND.

0357 PM     HAIL             HUTCHINSON              44.89N 94.37W
05/21/2011  M0.25 INCH       MCLEOD             MN   911 CALL CENTER

0417 PM     HAIL             COKATO                  45.08N 94.19W
05/21/2011  M1.00 INCH       WRIGHT             MN   911 CALL CENTER

0417 PM     HAIL             FAIRFAX                 44.53N 94.72W
05/21/2011  E0.25 INCH       RENVILLE           MN   911 CALL CENTER

            ESTIMATED PEA TO DIME SIZE ABOUT 345 PM

0424 PM     HAIL             10 NE HUTCHINSON        44.94N 94.25W
05/21/2011  M0.75 INCH       WRIGHT             MN   911 CALL CENTER

0440 PM     HAIL             STEWART                 44.73N 94.49W
05/21/2011  M0.50 INCH       MCLEOD             MN   PUBLIC

            PEA TO MARBLE SIZE HAIL

0444 PM     HAIL             5 SSE COKATO            45.01N 94.15W
05/21/2011  M1.50 INCH       WRIGHT             MN   PUBLIC

0455 PM     HAIL             ELLENDALE               43.87N 93.30W
05/21/2011  E0.75 INCH       STEELE             MN   PUBLIC

            MEASURED 0.88 HAIL

0507 PM     HAIL             HUTCHINSON              44.89N 94.37W
05/21/2011  M0.88 INCH       MCLEOD             MN   PUBLIC

            NICKEL TO DIME

0511 PM     HAIL             6 E HUTCHINSON          44.89N 94.25W
05/21/2011  E0.25 INCH       MCLEOD             MN   PUBLIC

            DIME SIZE

0539 PM     HAIL             3 W LESTER PRAIRIE      44.88N 94.10W
05/21/2011  M0.75 INCH       MCLEOD             MN   PUBLIC

0541 PM     HAIL             5 S BENSON              45.24N 95.61W
05/21/2011  M0.88 INCH       SWIFT              MN   OFFICIAL NWS OBS

0547 PM     HAIL             1 NW BUFFALO            45.19N 93.88W
05/21/2011  M0.25 INCH       WRIGHT             MN   OFFICIAL NWS OBS

            DIME SIZE

0553 PM     HAIL             MONTROSE                45.07N 93.91W
05/21/2011  E0.25 INCH       WRIGHT             MN   AMATEUR RADIO

            DIME SIZE

0600 PM     HAIL             1 N MOUND               44.94N 93.66W
05/21/2011  E2.00 INCH       HENNEPIN           MN   OFFICIAL NWS OBS

0608 PM     HAIL             MINNETRISTA             44.93N 93.71W
05/21/2011  M1.00 INCH       HENNEPIN           MN   OFFICIAL NWS OBS

            VARIED PEA TO ONE INCH

0610 PM     HAIL             W MONTICELLO            45.30N 93.80W
05/21/2011  M0.25 INCH       WRIGHT             MN   AMATEUR RADIO

0612 PM     HAIL             ROCKFORD                45.09N 93.74W
05/21/2011  M0.88 INCH       HENNEPIN           MN   AMATEUR RADIO

0618 PM     HAIL             7 SW ROCKFORD           45.02N 93.84W
05/21/2011  M0.75 INCH       WRIGHT             MN   OFFICIAL NWS OBS

            0.88 HAIL WITH ROTATING WALL CLOUD

0621 PM     HAIL             4 N ROCKFORD            45.15N 93.74W
05/21/2011  M0.50 INCH       WRIGHT             MN   AMATEUR RADIO

0625 PM     HAIL             DELANO                  45.04N 93.79W
05/21/2011  M1.00 INCH       WRIGHT             MN   AMATEUR RADIO

            DIME TO QUARTER

0625 PM     HAIL             CORCORAN                45.12N 93.59W
05/21/2011  M0.25 INCH       HENNEPIN           MN   911 CALL CENTER

0629 PM     FUNNEL CLOUD     ORONO                   44.96N 93.63W
05/21/2011                   HENNEPIN           MN   AMATEUR RADIO

            WALL CLOUD

0634 PM     HAIL             2 ESE CORCORAN          45.11N 93.55W
05/21/2011  E0.75 INCH       HENNEPIN           MN   OFFICIAL NWS OBS

0638 PM     FUNNEL CLOUD     W PLYMOUTH              45.02N 93.46W
05/21/2011                   HENNEPIN           MN   AMATEUR RADIO

            ROTATING WALL CLOUD

0651 PM     HAIL             PLYMOUTH                45.02N 93.46W
05/21/2011  M0.25 INCH       HENNEPIN           MN   911 CALL CENTER

0652 PM     HAIL             PLYMOUTH                45.02N 93.46W
05/21/2011  M0.25 INCH       HENNEPIN           MN   911 CALL CENTER

0652 PM     HAIL             PLYMOUTH                45.02N 93.46W
05/21/2011  M0.25 INCH       HENNEPIN           MN   AMATEUR RADIO

0655 PM     FUNNEL CLOUD     MAPLE GROVE             45.11N 93.46W
05/21/2011                   HENNEPIN           MN   AMATEUR RADIO

            ROTATING WALL CLOUD

0717 PM     HAIL             COON RAPIDS             45.17N 93.31W
05/21/2011  M1.00 INCH       ANOKA              MN   AMATEUR RADIO

            ALSO ROTATING WALL CLOUD

0727 PM     HAIL             ANOKA                   45.21N 93.39W
05/21/2011  E0.25 INCH       ANOKA              MN   AMATEUR RADIO

            DIME SIZE

0729 PM     HAIL             DELANO                  45.04N 93.79W
05/21/2011  M1.00 INCH       WRIGHT             MN   AMATEUR RADIO

0743 PM     HAIL             ROCKFORD                45.09N 93.74W
05/21/2011  M0.25 INCH       HENNEPIN           MN   911 CALL CENTER

            DIME SIZE

0744 PM     HAIL             GLENWOOD                45.65N 95.38W
05/21/2011  E0.88 INCH       POPE               MN   OFFICIAL NWS OBS

0747 PM     FUNNEL CLOUD     EAST BETHEL             45.34N 93.20W
05/21/2011                   ANOKA              MN   OFFICIAL NWS OBS

            ROTATING WALL CLOUD

0748 PM     FUNNEL CLOUD     HAM LAKE                45.26N 93.20W
05/21/2011                   ANOKA              MN   AMATEUR RADIO

            ROTATING WALL CLOUD

0801 PM     HAIL             BETHEL                  45.40N 93.27W
05/21/2011  M0.25 INCH       ANOKA              MN   OFFICIAL NWS OBS

0806 PM     FUNNEL CLOUD     WYOMING                 45.33N 93.00W
05/21/2011                   CHISAGO            MN   OFFICIAL NWS OBS

            ROTATING WALL CLOUD

0807 PM     HAIL             CORCORAN                45.12N 93.59W
05/21/2011  M0.25 INCH       HENNEPIN           MN   AMATEUR RADIO

0821 PM     FUNNEL CLOUD     5 S NORTH BRANCH        45.44N 92.98W
05/21/2011                   CHISAGO            MN   OFFICIAL NWS OBS

            ROTATING WALL CLOUD

0823 PM     HAIL             DUNNELL                 43.56N 94.77W
05/21/2011  M1.00 INCH       MARTIN             MN   OFFICIAL NWS OBS

0831 PM     FUNNEL CLOUD     STACY                   45.40N 92.99W
05/21/2011                   CHISAGO            MN   OFFICIAL NWS OBS

            ROTATING WALL CLOUD WITH POSSIBLE FUNNELS

0840 PM     HAIL             1 W SHERBURN            43.65N 94.75W
05/21/2011  M1.00 INCH       MARTIN             MN   OFFICIAL NWS OBS

0840 PM     HAIL             FRIDLEY                 45.08N 93.26W
05/21/2011  E0.25 INCH       ANOKA              MN   911 CALL CENTER

0841 PM     HAIL             MORRIS                  45.59N 95.91W
05/21/2011  M0.25 INCH       STEVENS            MN   911 CALL CENTER

            DIME SIZE

0841 PM     FUNNEL CLOUD     2 W DONNELLY            45.69N 96.06W
05/21/2011                   STEVENS            MN   911 CALL CENTER

            ROTATING WALL CLOUD

0920 PM     HAIL             8 W LONG PRAIRIE        45.98N 95.03W
05/21/2011  M1.00 INCH       TODD               MN   FIRE DEPT/RESCUE

0925 PM     HAIL             5 W LONG PRAIRIE        45.98N 94.97W
05/21/2011  M1.00 INCH       TODD               MN   PUBLIC

1215 AM     HAIL             LAKEVILLE               44.68N 93.24W
05/22/2011  M0.88 INCH       DAKOTA             MN   TRAINED SPOTTER

1219 AM     HAIL             LAKEVILLE               44.68N 93.24W
05/22/2011  E1.00 INCH       DAKOTA             MN   TRAINED SPOTTER

1220 AM     TSTM WND DMG     LAKEVILLE               44.68N 93.24W
05/22/2011                   DAKOTA             MN   TRAINED SPOTTER

            SMALL LIMBS DOWN.

1220 AM     FLASH FLOOD      LAKEVILLE               44.68N 93.24W
05/22/2011                   DAKOTA             MN   TRAINED SPOTTER

            TEMPORARY URBAN STREET FLOODING FROM HEAVY RAINS.

1220 AM     HAIL             APPLE VALLEY            44.75N 93.20W
05/22/2011  M0.88 INCH       DAKOTA             MN   TRAINED SPOTTER

1240 AM     TSTM WND GST     WASECA                  44.08N 93.50W
05/22/2011  M64.00 MPH       WASECA             MN   AWOS

            METAR KACQ

0101 AM     HAIL             3 SW MINNEAPOLIS        44.93N 93.31W
05/22/2011  M0.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&

AJZ

The radar

The Minneapolis radar (KMPX), 58 km away, was scanning. The volume nearest the first event began at 15:29 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 tornado, 2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dakota

When
May 22, 9:30 AM CST
Where
Dakota County, Hastings
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.730, -92.850

Hail, Waseca

When
May 22, 11:59 AM CST
Where
Waseca County, 2.07 mi S of Waseca
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.050, -93.500

Hail, Rice

When
May 22, 12:39 PM CST
Where
Rice County, Prairieville
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
44.280, -93.200

Funnel Cloud, Carver

When
May 22, 12:44 PM CST
Where
Carver County, New Germany
Reported by
Trained Spotter
Coordinates
44.880, -93.970

Hail, Goodhue

When
May 22, 12:49 PM CST to 1:01 PM CST
Where
Goodhue County, 0.85 mi NE of Wanamingo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.310, -92.790

Tornado, Hennepin

When
May 22, 1:13 PM CST to 1:21 PM CST
Where
Hennepin County, 1.3 mi ENE of St Louis Park to 2.42 mi N of Minneapolis
Rating
EF1
Path length
6.05 mi
Path width
880 yd
Continued into
Anoka, Mn (MPX)
Deaths
1 direct, 0 indirect
Injuries
48 direct, 0 indirect
Property damage
$166 million
Reported by
NWS Storm Survey
Coordinates
44.960, -93.347

A strong EF-1 tornado touched down approximately 3/4 of a mile south-southwest of the intersection of Interstate 394 and Highway 100 in St. Louis Park, Minnesota. It traveled north-northeast through Golden Valley, and across North Minneapolis, before moving into Anoka County.

Damage was widespread along the path and caused damage to businesses near the intersection of Interstate 394, and Highway 100. As it crossed Highway 100, it began to damage numerous residences along Cedar Lake Road before moving into Theodore Wirth Park. The tornado moved across Wirth Park, and into the City of North Minneapolis, between Glenwood Avenue and 16th Avenue.

Most of the damage at this point was EF-0 and was confined to downed trees and roof damage. It strengthened to EF-1 as it moved into North Minneapolis. The tornado tracked across Penn Avenue and Broadway, then to Lowry Avenue and Logan Avenue, then to 42nd Avenue to Lyndale Avenue before crossing the Mississippi River. Damage along this path was extensive to garages, with sheds and roofs removed.

A male was killed as a tree fell on his car while he was driving in North Minneapolis. City officials stated that more than 600 buildings would require major repairs, and 35 homes were so badly damaged they could not be reoccupied.

Tornado, Anoka

When
May 22, 1:21 PM CST to 1:29 PM CST
Where
Anoka County, 3.53 mi SSW of Fridley to 0.88 mi S of Spring Lake Park
Rating
EF1
Path length
5.7 mi
Path width
880 yd
Continued into
Ramsey, Mn (MPX)
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
45.035, -93.284

An EF-1 tornado continued into Anoka County from the Camden Bridge along the Mississippi River, north-northeast to the east side of Fridley, to Spring Lake where it moved into Ramsey County.

Damage was extensive along the path where it moved into a rail yard and a large industrial facility. A large metal building roof was ripped off in the industrial area, and eight train cars were tipped over where EF-1 damage was observed. Several warehouses sustained damaged along Miami Street where a roof was blown off.

The tornado then moved across residential sections of Fridley, before it weakened as it continued northeast across the east side of Fridley, near Spring Lake. Damage was confined to trees blown down along the path, then moved into Ramsey County.

Tornado, Ramsey

When
May 22, 1:29 PM CST to 1:32 PM CST
Where
Ramsey County, 0.88 mi S of Mounds View to 0.71 mi ENE of Mounds View
Rating
EF0
Path length
1.3 mi
Path width
100 yd
Continued into
Anoka, Mn (MPX)
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
45.107, -93.228

An EF-0 tornado continued in Ramsey County, near Spring Lake, then north-northeast as it crossed back into Anoka County, near Highway 10, south of the Blaine-Anoka County Airport. Most of the damage was confined to sporadic trees blown down along the path.

Hail, Hennepin

When
May 22, 1:30 PM CST
Where
Hennepin County, 2.54 mi E of Crystal Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.068, -93.298

Hail fell in Brooklyn Center at the junction of Interstate 94/694 and Highway 100.

Tornado, Anoka

When
May 22, 1:32 PM CST to 1:34 PM CST
Where
Anoka County, 0.4 mi SSE of Anoka Co Blaine Arpt to 0.33 mi ENE of Anoka Co Blaine Arpt
Rating
EF0
Path length
0.52 mi
Path width
50 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
45.125, -93.217

An EF-0 continued into Anoka County, and dissipated on the south side of the Blaine-Anoka County Airport. Damage was confined to several hangers on the airport grounds, that had their exterior walls damaged.

Hail, Goodhue

When
May 22, 1:35 PM CST
Where
Goodhue County, 2.07 mi S of Red Wing
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.540, -92.530

Tornado, Anoka

When
May 22, 1:52 PM CST to 1:53 PM CST
Where
Anoka County, 3.53 mi ENE of Ham Lake to 3.73 mi ENE of Ham Lake
Rating
EF0
Path length
0.21 mi
Path width
30 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
45.248, -93.162

An EF-0 tornado briefly touched down near 155th Street Northeast, and County Highway 17 east of Ham Lake. Damage was confined to trees blown down and a few shingles ripped off homes.

Thunderstorm Wind, Anoka

When
May 22, 2:10 PM CST
Where
Anoka County, 5.02 mi N of Centerville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
45.242, -93.041

About two dozen trees were toppled due to a rear flank downburst associated with the storm that produced the Forest Lake tornado. The trees were in a rural area as observed by a broadcast meteorologist during a flight over the area.

Tornado, Washington

When
May 22, 2:16 PM CST to 2:20 PM CST
Where
Washington County, 3.46 mi SSE of Forest Lake to 3.05 mi E of Forest Lake
Rating
EF0
Path length
2.64 mi
Path width
75 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
45.237, -92.943

An EF-0 tornado touched down near 200th Street and Imperial Avenue, or about three miles southeast of Forest Lake, Minnesota. It moved north-northeast, and dissipated on the north side of Forest Lake, near Shadeland Point. Damaged was confined to trees, roof shingles, and a large metal shed. The tornado was viewed by multiple spotters, chasers, law enforcement officers, and was seen on a MNDOT camera.

Funnel Cloud, Chisago

When
May 22, 2:36 PM CST
Where
Chisago County, 0.52 mi NE of Lindstrom
Reported by
Storm Chaser
Coordinates
45.386, -92.844

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Hennepin2011-05-2259MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyThe tornado archive for Minnesota, 2011Warnings in Minnesota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293664, 293663, 293665, 293657, 293666, 294080, 294083, 294084, 293667, 294085, 293668, 293758, 317820, 294123, 293662.